Printer Friendly

Congestive Heart Failure in a 25-Year-Old Woman.

A 25-year-old woman presented with severe congestive heart failure. Her chief complaints included dyspnea, orthopnea, and increasing weakness and fatigue. Chest x-ray examination demonstrated an enlarged cardiac shadow (Figure 1). An endomyocardial biopsy specimen showed interstitial fibrosis. Because of her grave cardiac status, an orthotopic heart transplantation was performed.


The patient's medical history was significant for grade 4 osteosarcoma, telangiectatic variant, of the left femur at the age of 6 years, with bilateral lung metastases. Her treatment regimen included amputation of the left leg above the knee and chemotherapy for the primary tumor and bilateral partial pneumonectomies and radiation therapy for metastatic disease.

The explanted heart appeared mildly enlarged (230 g without atria; expected, 262 g with atria) and globoid (Figure 2). The atria were not present because of the standard cardiac transplantation procedure. The transected heart revealed dilated ventricular cavities with endocardial sclerosis and marked right ventricular hypertrophy with 1.0-cm free wall thickness. Mural thrombus formation was identified. There were no significant valvular pathologic findings, and the coronary arteries were free of atherosclerosis.


Microscopically, the explanted heart showed myocyte hypertrophy. Occasional vacuolated myocardial cells were present (Figure 3). The predominant finding was foci of patchy and interstitial fibrosis. This fibrosis was further appreciated by trichrome stain (Figure 4).


What is your diagnosis?

Pathologic Diagnosis: Doxorubicin-Associated Cardiomyopathy

The microscopic features characteristic of this diagnosis include a predominant finding of multifocal areas of patchy and interstitial fibrosis (stellate scars) and occasional vacuolated myocardial cells (Adria cells).[1] Myocyte hypertrophy and degeneration, loss of cross-striations, and absence of myocarditis are also characteristic of this diagnosis. Lesions are most common in the ventricular trabeculae and subendocardium, especially in the angle of the left ventricular free wall and interventricular septum.[2]

The differential diagnosis of dilated cardiomyopathy in a young patient includes idiopathic, peripartum, viral storage disorder, sarcoid, alcoholic, cocaine-induced, and drug-induced cardiomyopathies. There are numerous drugs associated with cardiomyopathy. Doxorubicin hydrochloride (Adriamycin) and daunorubicin hydrochloride (Cerubidine) are 2 such drugs, which compose a larger class known as anthracyclines. Other drugs associated with cardiomyopathy include amphetamine sulfate, arsenicals, catecholamines, ephedrine sulfate, lithium carbonate, and mitomycin C.[3]

Introduction of the anthracycline drug doxorubicin in the 1970s represented a major advance in cancer therapy. Doxorubicin serves as an effective chemotherapeutic agent for acute leukemias, lymphomas, breast carcinoma, and many childhood tumors. Doxorubicin is cardiotoxic and associated with cardiomyopathy and lethal congestive heart failure; however, because of its clinical efficacy it remains in widespread use. Therefore, along with evaluation of cardiac disorders such as allograft rejection and acute myocarditis, doxorubicin-associated cardiomyopathy is a chief indication for endomyocardial biopsy.

Doxorubicin cardiotoxicity is cumulative and dose related. It develops in up to 30% of patients who receive doses greater than 500 mg/[m.sup.2].[3] In this group, mortality rates approach 50%. The effect of doxorubicin cardiotoxicity is enhanced by previous mediastinal irradiation, which is known as the recall phenomenon. Doxorubicin effects, however, show significant individual variation and may occur at smaller doses in patients with increased cardiovascular risk factors.

Confirmation of doxorubicin-associated cardiomyopathy is based on ultrastructural findings. There are 2 principal lesions seen on electron microscopy myofibrillar loss and vacuolar degeneration.[3] Myofibrillar loss is characterized by partial or total loss of myofibrils within the cell, with Z band remnants remaining. Vacuolar degeneration is characterized by distention of the sarcoplasmic reticulum and T-tubular system, leading to large membrane-bound vacuoles. A nonspecific finding may be calcium phosphate deposition within the mitochondria, which represents irreversible cell damage.

There are 3 types of doxorubicin cardiotoxidty: acute, chronic, and late onset.[4] Acute doxorubicin cardiotoxicity is reversible. Clinical signs include tachycardia, hypotension, electrocardiogram changes, and arrhythmias. Acute toxicity develops during or within days of chemotherapeutic infusion. Its occurrence has largely been eliminated because of the slowing of doxorubicin infusion rates. Chronic cardiotoxicity is the most common type of doxorubicin damage. This form is irreversible and leads to congestive heart failure. Chronic cardiotoxidty peaks at 1 to 3 months after therapy. As presented in this case report, there is also a third type, late-onset cardiotoxicity. This type has been identified up to 20 years after treatment, even in patients asymptomatic at the time of remission.[5] The pathologic finding noted is mainly cardiac fibrosis, with less prominent vacuolization than seen on biopsy specimens examined during or soon after therapy. In the late-onset type, ventricular arrhythmias and sudden death have also been described.[5]

The subcellular mechanism for doxorubicin cardiotoxicity involves a different pathway than that of its antitumor action.[5,6] The cardiomyopathic changes are based on increased oxidative stress and resultant free radical formation. Antitumor effect is based on inhibition of DNA replication. Numerous cardioprotective agents are currently under investigation. Proposed agents have included antioxidants, iron chelators, and anthracycline analogs.

The patient described is routinely monitored by endomyocardial biopsy and has shown no signs of cellular rejection. She is doing well postoperatively and has delivered a healthy, full-term infant 1 year following the heart transplantation.


[1.] Jaenke RS, Fajardo LF. Adriamycin-induced myocardial lesions. Am J Surg Pathol. 1977;1:55-60.

[2.] Billingham M, Mason J, Bristow M, et al. Anthracycline cardiomyopathy monitored by morphologic changes. Cancer Treat Rep. 1978;62:865-872.

[3.] Silver MD. Cardiovascular Pathology. 2nd ed. New York, NY: Churchill Livingstone; 1991.

[4.] Speyer J, Wasserheit C. Strategies for reduction of anthracycline cardiac toxicity. Semin Oncol. 1998;25:525-537.

[5.] Steinherz LJ, Steinherz PG, Tan CT, Heller G, Murphy L. Cardiac toxicity 4 to 20 years after completing anthracycline therapy. JAMA. 1991 ;266:1672-1677.

[6.] Singal PK, Iliskovic N, Li T, Kumar D. Adriamycin cardiomyopathy: pathophysiology and prevention. FASEB J. 1997;11:931-936.

Accepted for publication October 18, 1999.

From the Department of Pathology, Loyola University Medical Center, Maywood, Ill.

Reprints not available from the author.
COPYRIGHT 2000 College of American Pathologists
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2000 Gale, Cengage Learning. All rights reserved.

Article Details
Printer friendly Cite/link Email Feedback
Author:Wagner, Monica S.; Husain, Aliya N.
Publication:Archives of Pathology & Laboratory Medicine
Geographic Code:1USA
Date:Sep 1, 2000
Previous Article:Multiple Pulmonary Nodules With Calcification.
Next Article:Green Colon: An Unusual Appearance at Autopsy.

Related Articles
Congestive heart failure.
Exercise helps some cancer, heart patients.
The overworked heart: research suggest molecular mechanisms for heart failure.
Canada funds cardiac research.
DM delivers improved outcomes for CHF patients.

Terms of use | Copyright © 2018 Farlex, Inc. | Feedback | For webmasters